Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 27, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Nov 20, 2017, 4:15 AM MST for 6 counties in Colorado. It took effect at Nov 20, 2017, 5:28 AM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2017, 4:15 AM MST (11:15 UTC)
- In effect from
- Nov 20, 2017, 5:28 AM MST
- Expired
- Nov 20, 2017, 7:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Larimer County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3897 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846 WWUS85 KBOU 201115 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 415 AM MST Mon Nov 20 2017 ...Critical fire weather conditions expected across the northern plains late this morning into the afternoon... .Unseasonably warm and dry conditions today will combine with strong westerly winds to create critical fire weather conditions. Cured grasses will likely carry fire quickly if started. COZ238-242-248>251-201915- /O.UPG.KBOU.FW.A.0023.171120T1800Z-171121T0000Z/ /O.NEW.KBOU.FW.W.0027.171120T1800Z-171121T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Logan County-Washington County- Sedgwick County-Phillips County- 415 AM MST Mon Nov 20 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND NORTHEASTERN PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD, LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 5 PM MST this afternoon. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 238...242...248...249... 250 and 251. * Timing...Strong westerly winds are expected will develop after 10 AM MST this morning and continue through 5 PM this afternoon. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Weather conditions will be favorable for rapid fire growth if started. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
585 WWUS85 KBOU 201228 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 528 AM MST Mon Nov 20 2017 ...Critical fire weather conditions expected across the northern plains increasing this morning into the afternoon... .Unseasonably warm and dry conditions today will combine with strong westerly winds to create critical fire weather conditions. Cured grasses will likely carry fire quickly if started. COZ238-202030- /O.EXT.KBOU.FW.W.0027.171120T1228Z-171121T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- 528 AM MST Mon Nov 20 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND NORTHEASTERN PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD, LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON COUNTIES... * Affected Area...Fire Weather Zone 238. * Timing...Strong westerly winds will continue through 5 PM this afternoon. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 8 percent. * Impacts...Weather conditions will be favorable for rapid fire growth if started. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ242-248>251-202030- /O.CON.KBOU.FW.W.0027.171120T1800Z-171121T0000Z/ Northeast Weld County-Logan County-Washington County- Sedgwick County-Phillips County- 528 AM MST Mon Nov 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND NORTHEASTERN PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD, LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON COUNTIES... * Affected Area...Fire Weather Zones 242...248...249...250 and 251. * Timing...Strong westerly winds are expected will develop after 10 AM MST this morning and continue through 5 PM this afternoon. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Weather conditions will be favorable for rapid fire growth if started. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
467 WWUS85 KBOU 202024 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 124 PM MST Mon Nov 20 2017 ...Critical fire weather conditions are occuring across the northern plains and will continue into the early evening... .Unseasonably warm and dry conditions are occuring along with strong westerly winds and creating critical fire weather conditions. Cured grasses will likely carry fire quickly if started. COZ238-242-248>251-210200- /O.EXT.KBOU.FW.W.0027.000000T0000Z-171121T0200Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Logan County-Washington County- Sedgwick County-Phillips County- 124 PM MST Mon Nov 20 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND NORTHEASTERN PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD, LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON COUNTIES... * Affected Area...Fire Weather Zones 238...242...248...249... 250 and 251. * Timing...Strong westerly winds are occuring this afternoon and will continue through 7 PM this evening. * Winds...West winds 40 mph with gusts to 60 mph are occuring from northeast Larimer County to northwest Weld County near the Wyoming border. Elsewhere expect Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 8 percent. * Impacts...Weather conditions will be favorable for rapid fire growth if started. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
234 WWUS85 KBOU 210153 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 653 PM MST Mon Nov 20 2017 COZ238-242-248>251-210300- /O.EXP.KBOU.FW.W.0027.000000T0000Z-171121T0200Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Logan County-Washington County- Sedgwick County-Phillips County- 653 PM MST Mon Nov 20 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN AND NORTHEASTERN PLAINS INCLUDING NORTHERN LARIMER, NORTHERN WELD, LOGAN, SEDGWICK, PHILLIPS AND WASHINGTON COUNTIES... Cooler temperatures and decreasing winds have allowed relative humidity levels to begin rising. As a result, the potential for dangerous fire behavior has decreased and the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 20, 3:46 AM MST, 29 minutes earlier.
Area forecast discussion, Nov 20, 3:46 AM MST, 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 346 AM MST Mon Nov 20 2017 .SHORT TERM...(Today and tonight) Issued at 343 AM MST Mon Nov 20 2017 Main concerns today will be strong winds in the mountains and foothills along with elevated fire danger over portions of the northern plains this afternoon. Current observations showing wind gusts in the mountains and foothills mainly in the 25-45 mph range with a few higher gusts of 50 to 65 mph over Berthoud Pass and wind prone areas of the northern foothills. Radar showing some increase in wave enhancement of the winds in the past hour and would expect that to continue through daybreak. Latest model data continues to keep the higher winds below 70 mph so will not issue any wind hilites, especially given approach of upper jet and increased shear profile, and lack of any strong subsidence today. Temperatures will be a little warmer today but will go a few degrees below MOS guidance given quite a bit of cloud cover upstream which will continue to spread over the area. Still readings into the 60s, well above seasonal normals for this time of year. For tonight, moisture depth increases in the mountains with approach of upper wave/jet max with brunt of snowfall expected after 06z. Decent orographic flow but lapse rates only in the 3-6C/KM range so will keep accumulations in the 1-4 inch range tonight. May see a few rain showers on the eastern plains as strong jet max aloft moves over the area. Main change to the mountain forecast was to delay chances of snow until mainly later this evening and overnight. .LONG TERM...(Tuesday through Sunday) Issued at 343 AM MST Mon Nov 20 2017 Snow in the mountains will be decreasing Tuesday morning as the jet max over the forecast pushes southeast. The energy may produce a few showers over the plains as a cold front pushes down as well. Maximum temperatures will be similar to todays readings in the mountains, but about 10 degrees colder behind the front over the plains. The Jet core will push east of the area Tuesday evening with the upper ridge over the western states to push closer. A surface lee trough will develop overnight to keep minimum temperatures moderated in and against the foothills. Some light moisture rounding the top of the ridge will push into the mountains in the favored northwest flow Wednesday for isolated to scattered light snow showers. Otherwise, global models are in agreement with having a dry and unseasonably warm period Wednesday through the weekend as the ridge dominates. High temperatures will generally be 10-20 degrees warmer than climatologically average for late November. Readings will be in the 60s, and even 70s on Thursday and Friday over the plains. The mountains will see highs in the 40s and 50s. Models then diverge with the breakdown of the western US upper ridge for the beginning of next work week. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 343 AM MST Mon Nov 20 2017 Mountain wave conditions expected today with main impact over BJC with potential of some gusts in the 30-45kt range this morning. Strong surface gradient in place so may also see some gusty winds surfacing up to 25kt at KDEN later this am and afternoon. Varying amounts of middle and high level cloudiness today. Weak disturbance will move across later tonight but any showers look to remain east of the local terminals. && .FIRE WEATHER... Issued at 343 AM MST Mon Nov 20 2017 Will be upgrading the fire weather watch to red flag warnings for portions of the northeast plains, especially near the northern border areas with Wyoming and Nebraska. Expect low humidity values and enough mixing to result in gusty winds to 30 mph this afternoon. will not have a red flag warning over the foothills as modest amounts of qpf occurred a few days ago and land managers have deemed the southern foothills not dry enough for rapid fire growth. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 5 PM MST this afternoon for COZ238-242-248>251. && SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Entrekin FIRE WEATHER...Entrekin
Hazardous weather outlook, Nov 19, 10:56 AM MST, 17 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MST Sun Nov 19 2017 COZ030>051-201800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MST Sun Nov 19 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It will be dry across the forecast area today and tonight. Downsloping winds will increase later this evening and continue on Monday. Gusts up to 60 mph are possible form the divide eastward across the foothills into the western Front Range plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong westerly winds expected in the mountains, foothills, Cheyenne Ridge and normal wind prone areas of the adjacent plains Monday. Winds will likely peak Monday morning, with gusts of 65 to 70 mph in the foothills. Winds will spread east along the Wyoming and Nebraska borders with very low humidity, resulting in possible critical fire weather conditions. Snow will push into the mountains Monday night into Tuesday morning with 1 to 4 inches expected. Low visibility over passes will be likely due to blowing snow. Tuesday through Saturday will feature unseasonably warm and dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.